Aa
A
A
A
Close
Menopause Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

JUST FOUND OUT

i just found out today i'm in menopause and i'm only 37..my doctor recommended that i take the depo shots to help with the symptoms, since my estrogen level was only 38.   is the side effects any different to what i would have with a regular birth control pill?  and about how long would i have to take the shots?

i'm kind of leery about taking them, but my cycle has went from pretty normal to haywire in the last several months.  it's like HOLY COW what happened.

thanks
jennifer
5 Responses
242601 tn?1217000247
MEDICAL PROFESSIONAL
There are a number of treatments for menopause. Even when it comes at an early age, before age 40, there are choices. Most women are not placed on depo shots. They only have progesterone and you seem to be low in both estrogen and progesterone. For that reason, if estrogen is a safe choice for you, talk with your doctor about going on both. A low dose pill is one choice. But there are others including estrogen and progesterone creams, vaginal rings, creams and skin patches. They can be easier to manage than depo shots because the shots last a long time. Also ask you doctor about checking your bone thickness with a bone density, going on a calcium supplement, taking a daily vitamin, and similar health checks.
Machelle M. Seibel, MD
Avatar universal
What symptoms, if any, did you experience?
Avatar universal
I am 40 yrs old and have been menopausal since I was 31 yrs old. :(
My doctor recommended to take the lowest dose of birth control pills. I never experience any menopausal symptoms since I have always been on the pill.  My periods stopped completely about 1 year ago after i stopped taking birth control, but i am starting to take them again since women who have premature menopause run the risk of developing osteoporosis.  Please have your bone density test checked as well.  Good luck.  
Avatar universal
about 2 weeks before i normally start i get UGLY,  sore nipples(never before) nausious, extremely tired, starting early if not late, severe headaches,  i may spot several days before i start, going longer, stopping and starting.... most of these started 4-5 months ago...i've had night sweats for a long time(years) and hot flashes(thought that it was dep. medi.).  so i told my doctor that i didn't think that it was symptoms of my depression and asked if she could check my hormones(my mother started menopause at 40.) and found my estrogen level was 38 on the 2nd day of cycle
Avatar universal
I was on Depo Provera for 10 years. My doctor ordered a bone density scan since studies have showed that women where getting Osteoporosis after being on this med for 3yrs and over. I was diagnosed with Osteopenia, which what you get before Osteoporosis. I am border line and was close to being diagnosed with Osteopenia. If I would have known this I would have never taken Depo. The studies came out in 1998 and I wasn't told about this by my doctor until 3yrs ago! Now after being off Depo for 3yrs. My periods are irregular. 1 wk of dead blood, 7 days of heavy bleeding and 3-4 days of ovulation and then black blood again. Yes there is pain. I believe Depo started this. There is no history in my family of early menopause/ pre-menopause or Osteoporosis. I am now going through several test w/my OB GYN. I don't want to take any meds or do any treatment that would increase bone loss? Anyone experiencing this problem?
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.